Medical questions & health advice by board certified doctors
"Can sugar withdrawal effect liver function/levels?"
I started taking Terbinafine(250mg) 1 month ago, at which time blood was drawn to check my liver. It came back as normal (16/16?). I had my blood drawn again at a different medial office for an annual checkup about a 1 week after I started taking Terbinafine. Still good. I got told today my liver function/level had spiked. 125 over 128 I believe. The doctor asked if I drank, which I do not, at all. So there may be an issue with the pills. I am currently going through sugar withdrawal which I failed to mention to the doctor. I realize the sign of sugar withdrawal are similar to that of the some of the side effects of Terbinafine. Is it possible however that the change in my liver function is due to the sugar withdrawal?
Assuming that you mean you're withdrawing sugar from your diet, the answer is most likely no. However, I recommend that you discuss this with your doctor. The effects of sugar withdrawal have a lot to do with addiction and cravings, which can make you feel fatigued, tired, irritable, and anxious. Sugar does also affect levels of hormones call insulin and glucagon, which can affect the way the liver processes sugar and controls blood sugar levels. Elevated liver function tests, however, are a sign that the liver cells are being damaged enough to break apart and release enzymes that are normally inside the cell: the AST and ALT are both enzymes that are normally inside liver cells, so when the levels in the blood increase that means the cells are leaking the enzymes. People can have transiently elevated AST/ALT after drinking, since the alcohol can cause some leak of the enzymes, and they can also have abnormal values due to drugs or certain diseases. One of the well-catalogued side effects of terbinafine is a change in liver function tests, and at the extreme terbinafine can actually cause significant liver damage. It is therefore really important that you discuss these results with your doctor and whether you should stop taking the drug.
Need more info?See an allergist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.